Circulation: Hospitals need to better monitor Torsade de Points risk

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

Rhythm disturbances called Torsade de Pointes (TdP) can produce serious complications for patients including sudden cardiac arrest. A scientific statement issued jointly by the American Heart Association (AHA) and the American College of Cardiology (ACC), said healthcare professionals should pay more careful attention to the risks associated with ECG monitoring and drug-induced long-QT syndrome (LQTS) administration.

“Administration of a QT-prolonging drug to a hospitalized population may be more likely to cause TdP than administration of the same drug to an outpatient population, because hospitalized patients often have other risk factors for a proarrhythmic response,” according to the statement, published online Feb. 8 in Circulation and endorsed by the American Association of Critical-Care Nurses.

Barbara J. Drew, RN, PhD, chair of the statement writing committee and professor at the University of California, San Francisco, and colleagues said that medicines that prolong the heart's QT interval increase the risk for TdP. The QT interval is a measurement on an ECG that represents the time for electrical activation and inactivation of the ventricles, according to the statement.

“This scientific statement is particularly important for healthcare professionals who administer QT-prolonging drugs in hospital units where patients have continuous ECG monitoring such as in ICUs,” said Drew. “If the ECG warning signs of TdP are recognized on the patient’s cardiac monitor, then TdP and subsequent cardiac arrest should be avoidable.”

However, the authors said that monitoring the QT intervals alone may not be good enough predictors of TdP because it is difficult to measure the interval in clinical practice. Because of this notion, the authors offered that in the future these predictors could be based on assessing risks using macroscopic T-wave alternans and T-U- wave morphology analysis.

The authors found that each 10 ms increase in QT increased risk for TdP in patients by 5 to 7 percent. “Data from congenital LQTS studies indicate that a QT greater than 500 ms is associated with a two- to three-fold higher risk for TdP. Likewise, case reports and small series of patients with drug-induced TdP show similar increased risk when the threshold of QT greater than 500 ms is exceeded,” the authors wrote.

For elderly patients and for those with heart disease who may also be diagnosed with renal or hepatic dysfunctions and electrolyte abnormalities, requiring continuous ECG monitoring, because an increased risk of TdP may result.

“Use of a QT-prolonging drug must be based on risk-benefit analysis in individual patients, and where efficacy of alternatives is equivalent, the non–QT-prolonging agent should be preferred,” said the authors.

According to the authors, it has been found that antiarrhythmic agents prolong the QT interval and have a TdP incidence of 1 to 10 percent. In addition the authors said that non-antiarrhythmic drugs also have been associated with TdP.

“TdP is an uncommon but potentially fatal arrhythmia that can be caused by drugs that cause selective prolongation of action potential durations in certain layers of the ventricular myocardium, which creates dispersion of repolarization and a long, distorted QT-U interval on the ACG,” the authors wrote.

The authors outlined certain antiarrhythmic drugs, such as Corvert, Betapace and Pronestyl, among others, that have the potential to increase a patient's risk of TdP.

The authors provided recommendations that can help to prevent TdP after ECG signs develop. These include discontinuing administration of the drug, replacing potassium, administering the patient magnesium, considering the use of temporary pacing to prevent bradycardia and long pauses and transferring the patient to a hospital with high levels of ECG monitoring.

"If these ECG harbingers of TdP are recognized, it then becomes possible to discontinue the culprit drug and manage concomitant provocative conditions (e.g., hypokalemia, bradyarrhythmias) to reduce the occurrence of cardiac arrest," the authors concluded.